Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 135, NWS State College, PA

August 12, 2002Blair County, Huntingdon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 12, 2002, 7:43 PM EDT for Blair County, Huntingdon County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2002, 7:43 PM EDT (23:43 UTC)
Expired
Aug 12, 2002, 8:45 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Blair County, PA, Huntingdon County, PA

The radar

The State College radar (KCCX), 54 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS51 KCTP 122343
SVRCTP
PAC013-061-130045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
742 PM EDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA
  BLAIR COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 845 PM EDT.

* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MARTINSBURG...OR 8 MILES SOUTHEAST OF
  HOLLIDAYSBURG...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ENTRIKEN AND SHY BEAVER AROUND 825 PM.
  TROUGH CREEK SP AROUND 845 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

$$

LAT...LON 4047 7827 4030 7841 4019 7808 4041 7797

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:35 PM EDT, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 12, 1:35 PM EDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
135 PM EDT MON AUG 12 2002

...WORK ZONES OUT BY 330 PM...

...ZONES BY 4 PM...

CURRENT FCST NOT BAD...MAINLY MINOR ADJUSTMENTS.

...DISC...

...SHORT TERM...

WEAK DISTURBANCE FROM THE OHIO VALLEY WILL BRING CHC OF SHOWERS AND
STORMS TO THE THE AREA THIS AFTERNOON AND EARLY TONIGHT.

A FEW THE SHOWERS MIGHT PERSIST AS LATE AS EARLY TUE AM...MAINLY
ALONG THE NY BORDER.

WIND SHEAR NOT VERY GOOD...THUS SEVERE NOT LIKELY. ESTIMATED VIL
WOULD BE MID 50S.

REAL DRY OUT...HYDRO NOT A CONCERN...AS THINGS WILL MOVE...BUT
SLOWLY. BEST CHC OF SEEING RAIN WILL BE N AND W SECTIONS.

JUST BELOW HEAT ADVISORY FOR SUSQ VLY NEXT FEW DAYS.

...LONG TERM...

BEST CHC FOR SHOWERS AND STORMS STILL LOOKS TO BE THU...AS WEAKENING
FRONT NEARS. SHOWERS MIGHT LINGER NOW INTO THU NIGHT.

WILL TAKE A LOOK AT THE SAT THROUGH MONDAY PERIOD. MID AND LONG
RANGE SOLUTIONS SHOWING SOME VARIATION EACH DAY...SO WILL HAVE TO
SEE WHAT NCEP BRINGS TO LIGHT.

.CTP...NONE.

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:41 PM EDTSevere Thunderstorm WarningCTPCentre49 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.